Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 9, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Apr 3, 2024, 9:51 AM PDT for Mono County, California; Lyon County, Mineral County, Nevada. It took effect at Apr 3, 2024, 11:00 PM PDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2024, 9:51 AM PDT (16:51 UTC)
- In effect from
- Apr 3, 2024, 11:00 PM PDT
- Expired
- Apr 5, 2024, 12:00 AM PDT
- In force
- 25 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS75 KREV 031651 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 951 AM PDT Wed Apr 3 2024 CAZ073-050300- /O.NEW.KREV.WI.Y.0009.240404T0600Z-240405T0300Z/ Mono County- Including the cities of Mammoth Lakes, Bridgeport, Coleville, and Lee Vining 951 AM PDT Wed Apr 3 2024 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT THURSDAY... * WHAT...South winds 30 to 45 mph with gusts up to 55 mph. Ridge wind gusts up to 100 mph. * WHERE...Mono County. * WHEN...From 11 PM this evening to 8 PM PDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ001-050300- /O.NEW.KREV.WI.Y.0009.240404T0600Z-240405T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Yerington, Schurz, Hawthorne, and Smith Valley 951 AM PDT Wed Apr 3 2024 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 PM this evening to 8 PM PDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ072-NVZ002-041800- /O.EXT.KREV.LW.Y.0016.240403T2100Z-240404T1800Z/ Greater Lake Tahoe Area- Including the cities of Markleeville, Glenbrook, South Lake Tahoe, Stateline, Incline Village, Tahoe City, and Truckee 951 AM PDT Wed Apr 3 2024 ...LAKE WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM PDT THURSDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 2 PM this afternoon to 11 AM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-040300- /O.CON.KREV.LW.Y.0016.240403T2100Z-240404T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Silver Springs, Lovelock, Fernley, Nixon, and Imlay 951 AM PDT Wed Apr 3 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 2 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ EL
3 follow-up statements
444 WWUS75 KREV 041030 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 330 AM PDT Thu Apr 4 2024 CAZ073-050300- /O.CON.KREV.WI.Y.0009.000000T0000Z-240405T0300Z/ Mono County- Including the cities of Lee Vining, Mammoth Lakes, Bridgeport, and Coleville 330 AM PDT Thu Apr 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph. Ridge wind gusts up to 105 mph. * WHERE...Mono County. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ001-050300- /O.CON.KREV.WI.Y.0009.000000T0000Z-240405T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Yerington, Mina, Hawthorne, and Schurz 330 AM PDT Thu Apr 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 95. Vehicle restrictions are possible, so check with NDOT before traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ072-NVZ002-041800- /O.CON.KREV.LW.Y.0016.000000T0000Z-240404T1800Z/ Greater Lake Tahoe Area- Including the cities of Tahoe City, Incline Village, Stateline, South Lake Tahoe, Markleeville, Glenbrook, and Truckee 330 AM PDT Thu Apr 4 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ WH
515 WWUS75 KREV 050240 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 740 PM PDT Thu Apr 4 2024 CAZ073-050700- /O.EXT.KREV.WI.Y.0009.000000T0000Z-240405T0700Z/ Mono County- Including the cities of Bridgeport, Lee Vining, Coleville, and Mammoth Lakes 740 PM PDT Thu Apr 4 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHAT...South winds 15 to 30 mph with gusts up to 45 mph. Ridge wind gusts up to 100 mph. * WHERE...Mono County. * WHEN...Until midnight PDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ001-050700- /O.EXT.KREV.WI.Y.0009.000000T0000Z-240405T0700Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Yerington, Hawthorne, Mina, and Schurz 740 PM PDT Thu Apr 4 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until midnight PDT tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles along Highway 95. Vehicle restrictions are possible, so check with NDOT before traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ HC
094 WWUS75 KREV 050653 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1153 PM PDT Thu Apr 4 2024 CAZ073-NVZ001-050800- /O.EXP.KREV.WI.Y.0009.000000T0000Z-240405T0700Z/ Mineral and Southern Lyon Counties-Mono County- Including the cities of Hawthorne, Yerington, Smith Valley, Lee Vining, Coleville, Bridgeport, Mammoth Lakes, Mina, and Schurz 1153 PM PDT Thu Apr 4 2024 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT... Winds have fallen below advisory levels, therefore the wind advisory will be allowed to expire. $$ CM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:02 AM PDT, 6 hours 49 minutes earlier.
Area forecast discussion, Apr 3, 3:02 AM PDT, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 AM PDT Wed Apr 3 2024
.SYNOPSIS...
A strong cold front will bring a warm but windy day today,
followed by another round of cold and unsettled weather Thursday
through the weekend. Prepare for periods of slick roads over
mountain passes along with overnight hard freezes.
&&
.DISCUSSION...
Spring Storms Return:
Our temporary period of warmer spring-like weather with now give
way to a wetter and cooler pattern across the Sierra and the Great
Basin that exemplifies that other face of this season. A strong
cold front that quickly passes over the Sierra into western Nevada
later tonight into Thursday morning will not only be preceded by
warmer daytime temperatures today, but also increasing south-
southwest winds that continue gusty into the evening. Look for
shower chances to increase initially across northeast CA this
afternoon then spreads south across the northern Sierra to the
Lake Tahoe basin, and further south into the eastern Sierra of
Mono County. Western Lassen County to the CA-OR border even has a
15-20% chance for isolated thunder along the frontal boundary this
afternoon where frontal lift, instability, and moisture are best
suited. An isolated storm or two may even continue into the
evening for far northwest NV. Yes...it’s that time of the year for
the start of thunder once more. If thunder does roar in your
area, please go indoors. Precipitation chances in the form of
light snow will push into all elevations overnight into Thursday
as a cooler airmass spreads quickly behind the cold front.
Additional waves of forcing and moisture with the follow-on low
pressure system dropping into the region will ensure precipitation
lasts through Friday for much of the region.
* WINDS: A strong 700 mb jet with a core around 50-55 kts will
cause Sierra ridges to gust up to 100+ mph, and tight
thermal/pressure gradients associated with the front will
produce 30-45 mph gusts across Sierra/NV valleys this afternoon
that continues into the overnight hours. Wind prone areas along
the US-395/I-580 corridor from the CA/NV border south through
the Washoe Valley, that continues over higher passes in Mono
County, as well as along US-95 south of Fallon to Hawthorne may
top 50 mph this afternoon into the evening. These gusty winds
will make for choppy conditions for those boating on larger area
lakes. Therefore, lake wind advisories have been hoisted for
Lake Tahoe and Pyramid Lake this afternoon through this evening.
Hi-Res HREF guidance shows there is 50-60% chance for 45+ mph
winds across Mono and Mineral counties in windprone areas
overnight tonight through Thursday morning.
* SNOW: Although snow levels will start high around 7000-8000 feet
today at the start of showers, these levels will drop rapidly to
less than 4000 feet overnight into Thursday as the front passes
into western NV. Precipitation spillover will initially be limited
into western NV until Thursday mid-day and afternoon subsequent
follow-on shortwave troughs pass over the region. Snow levels may
increase slightly to around 5000-5500 feet Friday afternoon, only
to slam right back down to less than 4000 feet Friday evening. In
terms of snow totals, here's an updated breakdown:
-> Above 7000 feet in Greater Lake Tahoe: 50-60% of 6"+ on the west
side of Tahoe Basin, and 40-50% chance of 2+" on the east side of
the Tahoe Basin.
-> Above 7000 feet in Mono County: 80-90% 4"+, 60-70% 8+".
-> Below 7000 feet in Mono County: 60% trace-4", 40% no accumulation.
-> Lowest NV valleys: <15% chance of seeing light snow showers, but
trace to no accumulation.
* IMPACTS: If traveling over higher mountain passes this evening
through Friday, prepare for slow-downs and disruptions during
periods of heavier Sierra snowfall. Look for slick and icy
conditions on lower western Nevada roadways, especially during
the Thursday morning commute and around foothill areas. Even
through snow accumulations may be lighter in some areas, icy
spots could make for slippery conditions near daybreak.
* UNSEASONABLE LEFTOVERS: Starting Thursday, make preparations for
much colder overnight temperatures in the wake of the passing
cold front. Overnight lows look to drop well below 32 degrees
for most locations Friday, Saturday, and Sunday mornings before
temps make a modest recovery early next week. Today would a a
good day to make those needed preparations to protect any
sensitive vegetation and exposed irrigation pipes before those
overnight lows literally fall off a cliff starting Friday
morning.
Nicer Spring Days to Come:
EC and GFS ensembles continue to show an active pattern over the
western US into early next week. We may still get another glimpse
of that warm and sunny Spring-like weather next week! Nearly every
ensemble member of the GEFS and EC Ens has a consistent break in
the precip mid-next week, with warmer temperatures and clearer
skies. -Amanda
&&
.AVIATION...
* This morning will end the current period of nicer flying weather
with the clearer skies and light winds giving way to gusty winds
and increased shower chances with the incoming cold front.
* Hi-Res guidance shows FL100 winds looking to increase this
afternoon from the SW to 50-55 kts. Prepare for a round of LLWS,
mountain wave turbulence, and rotors from the Sierra Crest east
into western NV through Thursday. Surface wind gusts will
increase to 25-35 kts after 18-20Z for Sierra terminals (KTRK-
KTVL) and 19-21Z for far western NV terminals (KSVE-KRTS-KRNO-
KCXP-KMEV).
* Rain shower chances increase to greater that 30% for NE-CA and
Sierra terminals by 01-03Z that transitions to light to moderate
snow after 06-08Z. Look for initially MVFR field conditions for
KTRK and KTVL later this evening that lowers to periods of IFR
field conditions for CIG/VIS after 08Z Thursday. Snow showers
will then spread into western NV will periods of MVFR
conditions for CIG/VIS at KTRS-KRNO-KCXP-KMEV. -Amanda
&&
.AVALANCHE...
A strong cold front and subsequent low pressure system will sweep
into the Sierra later this evening and continue to bring snow
showers and gusty winds to the region through Friday night. The
heaviest snowfall will occur Thursday AM through the
afternoon.
* Additional liquid totals (SWE) through Friday: For Mono county
above 7000 feet, 0.75-1.80". For the Tahoe Basin, generally 0.50-
1.30" with heaviest amounts along the crest.
* Additional snowfall: 10-23" south of Sonora Pass and 8-16" north
of Sonora Pass.
* Peak Snowfall Rates: Rates will generally be 0.5-1.0"/hr but there
will be both lulls in the snow showers as well as a 15-20%
chance for brief heavier bursts of 1.5"/hr in convective showers.
* Snow-Liquid Ratios: Not much change here with 10-15:1 for much of
this system.
* Gusty winds, generally SW 35-45 mph, gusts 90-100 mph across
the the highest ridges/peaks. -Amanda
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT this
evening NVZ002.
Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening NVZ004.
CA...Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT this
evening CAZ072.
&&Nearby
Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.